What is the chemo smell?
- 1Jul 9, '02 by mario_ragucciThis is a perception-based question about smell. I've never talked to anyone about this, but would like to know if anyone knows what I am talking about.
I have been around some patients who I know are taking chemo...and i can smell it. To me, it smells like moth balls and bad men's cologne, but I can smell it right away.
Often I wonder what makes that smell. Is it the chemo drug itself that smells like that, or the smell of dying cells, or what makes that smell come through the skin like that. Maybe I am imagining this smell.
Do all chemo drugs make this smell come off people? If anyone would like to share their knowledge about the smell that comes off a patient taking chemo, I would be interested in reading. Thank you. Respectfully, Mario
- 27,394 Visits
- 0Jul 9, '02 by kidsThe smell is the chemicals oozing out the skin because it circulates into (almost) every cell.
Urine can be the worst for smelling like it.
Some people don't get "the smell"
Some drugs smell different...my Mom is getting VP16 ans cisplatin and has a really weird unpleasant chemical smell...fades about 3-4 days after the last dose.
(all just personal observations from being around people getting chemo)
- 0Jul 9, '02 by adrienurseI don't really work around chemo, I know that cancer itself has a smell. I've smelled it before and can always pick it out. Even on people who are palliative and therefore haven't been diagnosed. I wish I could discribe it better, kind of musty and sharp and unmistakeable. Anyone know that smell?
- 0Jul 9, '02 by SleepyeyesWell, Mario, long time since you've posted! Glad to hear you're still in there kickin'.
Chemo, I agree, does have an odor, although I haven't smelled it much.
But ever since the "cheeze" thread, I'm inclined to think you have a gift in the olfactory area. :chuckle:
And that's good because you can dx a lot with yer honker.
- 0Jul 9, '02 by fedupnurseThere are other drugs that smell but don't necessarily make the patient smell. Dopamine and some IV antibiotics smell like that section of the NJ turnpike from about exit 12 to 14 or so. Anyone who has ever driven that stretch will immediately know what I mean!! PEEEEE YYYYEEEEEEWWWWWW!! Also people who are basiclally being embalmed before death is pronounced by being kept alive on Dopamine or Levophed, a vent, etc. also have a very distinct horrible odor. All I can say is that when you encounter one of these poor slobs all you say is "smells like they've been dead for a week!"
- 0Jul 9, '02 by caroladybelleAn y of the red chemos (Idarubicin, Doxirubicin, Daunarubicin, etc.) can cause flushing, red urine, red/pink residue from sweating on linens, and red hair discoloration in pale blonds (prior to hair falling out) - also discolored veins at infusion site. Mutamycin can cause the same discolorations, only the color is blue/green.
I was given cisplatin 17 years ago (prior to zofran/kytril/anzemet) and of course, spent therapy vomiting up my guts for days on end - I had a central access, and could taste the drug going in (very metallic) - to this day, I get nauseated when I spike a bag of it. PS. Mario cisplatin is considered probably the most common of the most pukicidal chemos - some of us took so much compazine in those days - we twitched all the time.
The cancer smell is worse in patients with necrosing tumors - while most of us consider that "normal" when we see it on the outside of the body (fulminating breast masses, etc. ), we often forget that it may also be occurring inside the body. Thus, lung cancers may be rotting on the surface of the lung and we smell it coming out in their breath or other byproducts. Gross, I know, but true. Also, large masses may start to die in the core - farthest from the already overtaxed blood supply - causing internal infection and odor in byproducts.
In addition, as the cancer takes all the nutrients, the body begans to use fat stores for energy - the breakdown products have a smell/taste to them. I liken it to the bad taste in your mouth from fasting for periods of time (d/t diets, illness,culture).
Also, some chemo regimens cause the palms of the hands and soles of the feet to get red and peel. Bone marrow transplant patients get an uneven ruddy appearance - like an aging tan. And some chemos will cause radiation recall, discoloration where the patient previously had rad.
Sorry to be so graphic, Mario, hope this helps.